I have been on a 50 Mcg patch then lowered to a 37.5mcg fentanyl patch I change every other day. Occasionally if I'm having extra pain I will put the used patch buccally while I'm changing a new one. Lately I've been getting terrible rash around my chin and cheek and eye almost like acne but very red and sometimes painful and they get dry and itchy. Just wondering if it could be the from the fentanyl buccally? I have no issue from the area I put the patch on my arm and I always use same spot. It's the only thing I have done different in my life so curious if it's that or just maybe stress!!
tamnkdso; yes but you don't ever use the patches in your month. when your pain is under control there is no reason to have to do this. You could be allergic to something and putting it in your mouth is very dangerous please if it does not clear up or any sores in your mouth etc. check with your doctor or go to the er and let them know what you have been doing. You need to read one of the packets again and follow these directions to the tee. this is very dangerous practice chuck1957
tamnk; Also depending on how long that rash has been there not knowing what it looks like or anything it could be from something else you may give your doctor a call and have it looked at you don't want it to get in your eye and find out you have shingles or something like that. But make sure you use the patch just as you should be seems to me you would have problems in your mouth also. if not please see the doctor soon or go to the E.R. IF IT IS CLOSE TO THE EYE. chuck1957
As a dentist and a chronic pain patient, I wanted to add my 2 cents to this discussion. You should NEVER place a Fentanyl patch on the mucosal tissues in the mouth. The patch is not designed for intra-oral use. It is very likely that the rash you refer to is from placing the patch in your mouth. Not only that, you are lucky you were placing a used patch there because you could have easily overdosed yourself had you placed a fully loaded patch in the mouth.
As to the rash, I often develop a slight skin irritation under my patch and I change mine on a 2 day schedule due to my pain level. I once made the mistake of placing a new patch on the exact area of my chest from which I had removed the original patch. I developed an area that was quite similar to a chemical burn. After this occurred, I re-read the package insert and found that it clearly said to never place a patch over the same area as the one being removed.
Yes, even we medical professionals who should know better sometimes forget to follow the package instructions to the letter when we are the patient.
Please, do not ever hold any medication intra-orally that is not designed for this use. Oral tissues have a huge number of blood vessels that are very close to the surface, therefore, medications are absorbed at much higher rates than elsewhere on the body.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 May 2012 • 9 answers
Posted 1 Jul 2013 • 3 answers
Posted 10 Jul 2013 • 4 answers
Posted 4 Oct 2013 • 1 answer
AATN: Mylan Fentanyl patch users... If your having a hard time getting your fentanyl patch to stick?
Posted 16 Aug 2014 • 3 answers